Citalopram: suspected drug interaction with cocaine; prescribers should consider enquiring about illicit drug use
- Medicines and Healthcare products Regulatory Agency
- 18 July 2016
- Therapeutic area:
Possible illicit drug use should be considered when prescribing medicines that have the potential to interact adversely.
Suspected drug interaction between citalopram and cocaine
We received a Coroner’s report that raised concerns about a suspected drug interaction between citalopram and cocaine after the death of a man due to subarachnoid haemorrhage.
The case was discussed by the UK Commission on Human Medicine’s Pharmacovigilance Expert Advisory Group. There are plausible mechanisms for an interaction between cocaine and citalopram that could lead to subarachnoid haemorrhage, including hypertension related to cocaine and an additive increased bleeding risk in combination with citalopram.
Enquiring about potential illicit drug use
Guidance from the General Medical Council states that, together with the patient, healthcare professionals should make an assessment of the patient’s condition before deciding to prescribe a medicine. The professional must have, or take, an adequate history, which considers recent use of other medicines—including non-prescription medicines, herbal medicines, illegal drugs, and medicines purchased online.
In particular, when prescribing selective serotonin reuptake inhibitors (SSRIs), prescribers are reminded to enquire about cocaine use when considering drug–drug interactions and the need to avoid concurrent use of multiple serotonergic drugs.
In light of this Coroner’s case, we remind prescribers to note the potential increased risk of bleeding when citalopram is prescribed to patients who are taking cocaine. More generally, the possibility of illicit drug use and interactions should be considered when prescribing any medicines that have the potential to interact adversely.
Possible interactions with illicit drugs should also be considered in patients who present with suspected adverse reactions to a medicine. Remember that these can be reported to us on a Yellow Card.
Article citation: Drug Safety Update Volume 9 Issue 12, July 2016: 2.
Published: 18 July 2016
Therapeutic area: Psychiatry